Alert archive / South Carolina / Small Craft Advisories in 2021

Small Craft Advisory 35, NWS Charleston, SC

April 29, 2021

NWS Charleston, SC issued this small craft advisory at Apr 29, 2021, 6:39 PM EDT. It took effect at Apr 29, 2021, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2021, 6:39 PM EDT (22:39 UTC)
In effect from
Apr 29, 2021, 8:00 PM EDT
Expired
Apr 30, 2021, 3:21 AM EDT
In force
7 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

904 
WHUS72 KCHS 292239
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
639 PM EDT Thu Apr 29 2021

AMZ350-300645-
/O.NEW.KCHS.SC.Y.0035.210430T0000Z-210430T0900Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
639 PM EDT Thu Apr 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
513 
WHUS72 KCHS 300535
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
135 AM EDT Fri Apr 30 2021

AMZ350-300900-
/O.CON.KCHS.SC.Y.0035.000000T0000Z-210430T0900Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
135 AM EDT Fri Apr 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT EARLY
THIS MORNING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 5 AM EDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
390 
WHUS72 KCHS 300721
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
321 AM EDT Fri Apr 30 2021

AMZ350-300830-
/O.CAN.KCHS.SC.Y.0035.000000T0000Z-210430T0900Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
321 AM EDT Fri Apr 30 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Apr 29, 4:49 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 29, 4:49 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
449 PM EDT Thu Apr 29 2021

.SYNOPSIS...
High pressure will prevail through tonight. A dry cold front
will move through on Friday, followed by high pressure for the
weekend. The weather pattern may become unsettled for our area
early to mid next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Rest of this afternoon: Forecast looks to be on track.
Temperatures in the lower to mid 80s most areas. The increasing
pressure gradient between lower pressures inland and higher
pressure over the Atlantic has been resulting in breezy
southwest winds, with periodic gusts of 20-25 mph, especially
across the Charleston Tri-County and over Charleston Harbor.

Tonight: Deep layer high pressure centered southeast of the
region, will continue to push east as a broad upper trough
approaches from the west. Although surface winds are expected to
decrease after sunset, the low level pressure gradient is
expected to remain strong enough to keep southwest winds of 5 to
10 mph all night. Lows will be very mild, in the mid to upper
60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: Aloft, a broad ridge of high pressure extending across the
Deep South and Southeast United States will retreat south as a
trough tracks across the Midwest to the Mid-Atlantic States. At the
sfc, a dry cold front will advance through the area late morning
into early afternoon, turning a southwest wind more west-northwest
in its wake. Despite fropa, partly sunny skies and a downsloping
wind component should help produce afternoon highs in the mid/upper
80s, warmest along the I-95 corridor in southeast Georgia. Dry
conditions will persist through the overnight period and temps
will be cooler than the previous night, dipping into the mid
50s well inland to upper 50s/lower 60s closer to the coast.

Saturday and Sunday: Conditions will start off cooler and dry this
weekend with cold air advection across the region and a northeast-
east sfc wind in place well behind a departing cold front offshore.
In general, Saturday highs will range in the uppers 70s to around 80
degrees inland (warmest across Southeast Georgia) while temps remain
in the lower 70s at the beaches. Mostly clear skies and light winds
should favor another cooler night Saturday night with temps dipping
into the mid 50s inland to upper 50s/lower 60s closer to the coast.
On Sunday, warmer conditions are expected as southerly winds develop
across the region in response to a warm front lifting north across
the region later in the day. Latest guidance also suggests a few
showers and/or isolated thunderstorm being possible across inland
southeast Georgia late afternoon/early evening during or near the
time of fropa. Sunday highs should peak in the low/mid 80s (warmest
well inland) to mid 70s at the beaches.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Latest guidance suggests a series of low pressure waves rounding the
base of a large trough extending across the Central United States,
eventually passing just inland Monday and Wednesday, helping produce
few to scattered showers and/or thunderstorms each afternoon into
early evening (highest coverage well inland). A warm west-southwest
flow will also prevail as this process unfolds, leading to warm days
along the northern periphery of a ridge centered across the
Caribbean. In general, temps will peak in the upper 80s to lower 90s
each day, while remaining noticeably cooler (upper 70s/lower 80s)
along the beaches. Overnight lows will be mild, only dipping into
the upper 60s inland to lower 70s closer to the coast each night. On
Thursday, afternoon highs could be noticeably cooler due to a passing
cold front late in the day as well as abundant clouds and scattered
showers/thunderstorms. In general, highs should peak in the low/mid
80s.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Rest of this afternoon through tonight: VFR conditions expected
to prevail. Breezy southwest winds, with gusts near 20 kt
possible, will persist until sunset.

Extended Aviation Outlook: VFR conditions are expected at both CHS
and SAV terminals through early next week. Gusty northwest winds are
possible (around 15 kt) with a dry cold front Friday afternoon.

&&

.MARINE...
Tonight: The low level pressure gradient is expected to
gradually increase as a trough of low pressure approaches from
the west. Expect southwest winds of generally 15 to 20 kts for
our SC waters, and 10 to 15 kt GA waters. Seas generally 2 to 4
feet. Although there is a possibility for a few gusts to near
25 kts, model guidance continues to indicate that winds/seas
will remain below SCA levels.

A cold front will approach from the west Friday morning, shifting
offshore during the afternoon into the evening hours. Southwest
winds ahead of the front will become northwest post fropa,
potentially gusting upwards to around 20 kt late Friday night into
Saturday morning as cold air advection is in place. Wind gusts could
briefly top out near 25 kt beyond 50 nm across coastal waters.
However, areal coverage and duration appear to short to support a
Small Craft Advisory. Winds/seas will remain elevated early
Saturday, though will improve through the morning and into the
afternoon as high pressure traverses the Southeast. The pressure
gradient should then increase early next week, becoming strongest as
a wave of low pressure passes inland Monday. South winds should
approach 20 kt across much of local waters, while seas build up to 3-
4 ft. However, conditions are expected to remain below small craft
advisory levels through early next week.

&&

.TIDES/COASTAL FLOODING...
For the upcoming high tide late this evening (~11 pm): At
Charleston Harbor, although the astronomical tide values are
lower than previous night /6.68 ft MLLW/, expect that we will
still have a positive anomaly of around 0.5 ft. Thus, despite
southwest winds, which are typically not as favorable for
pushing the water level up, the expected persistent positive
tidal anomaly will likely help push the tide level just above 7
ft MLLW for the late evening high tide. Thus, a Coastal Flood
Advisory will likely be issued this evening for Charleston and
Colleton coasts. There are no concerns for minor coastal
flooding at the Fort Pulaski gauge.

Friday the astronomical tides will be lower and winds will turn
offshore, reducing tide anomalies. Therefore, the chances for
tide levels to reach minor coastal flooding levels at Charleston
seem low at this point.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RFM
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB/RFM
MARINE...DPB/RFM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 29, 3:36 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
336 PM EDT Thu Apr 29 2021

SCZ049-050-301945-
Coastal Colleton-Charleston-
336 PM EDT Thu Apr 29 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Coastal Flooding: Minor coastal flooding will be possible with the
late evening high tide. A Coastal Flood Advisory will likely be
needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-048-051-052-301945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Jasper-Tidal Berkeley-
336 PM EDT Thu Apr 29 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:12 PM EDTCoastal Flood AdvisoryCHS7 hr

Nearby

Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.